Solve A Neurologic Mystery - page 2
RS is a 70 year old, lady who lives independently in a first floor apartment in the city. She has no close relatives but has neighbors who know her very well and check in on her from time to time.... Read More
Jun 17, '13CVA or head injury secondary to a fall? Need CT with contrast or MRI. X-rays of head and neck. Neuro checks q 1. Check for other fall related injuries. Administer ABX for pneumonia and continue all other respiratory interventions and monitoring but get her extubated and off mechanical ventilation ASAP. Difficult to get a proper neuro eval while sedated. Monitor lactate, electrolytes, chem panel, CBC daily. Pro BNP? Consult renal guys and pulmonology. Monitor cardiac continuously.
Jun 17, '13Not and ICU nurse but I'm a psych nurse... Thought I'd give this a shot.
1. List possible explanations you would expect to hear from her medical team that could explain her neurologic presentation and why.
First thought was neuro malignant syndrome - (Psych patient, increased CPK, hyperthermia, tachycardia, tachypnea, rigidity, altered LOC.) Patient had a seizure, fell, aspirated and got pneumonia. Incontinence is common when patients have a seizure.
2. Tests you would anticipate.
Tox Screen, CT scan, ABG, Liver Enzymes, Blood Sugar
Would need to cooridnate with OP providers to see if there have been med changes recently (doses increased/decreased, new meds)
Possible LP to rule out meningitis
3. Interventions you would provide as the bedside nurse and why
ABC's, Cooling blankets, anticipate the use of antibiotics for pneumonia, IVF, Sodium Bicarb, Chemical/ Physical restraints related to Alterered LOC and agitation. Monitor closely, when restarting psych meds as it was probably due to one of these drugs that caused NMS.
Serotonin syndrome and NMS are very similar. Can't say off the top of my head what the difference is, but my gut is saying that this is NMS.
Jun 17, '13The possibilities are broad....
The patient fell and hit her head causing an altered LOC and possible seizure. Couldn't get up and laid on the floor causing rhabdo with the greatly elevated CPK with possible aspiration pneumonia
OR she developed an inflammatory muscle disorder from the Simvastatin causing her CPK's to elevate develop muscle weaknesses, renal failure and fell and developed acidosis/electrolyte imbalance causing seizure and poss aspiration PNA. But that wouldn't account for her increased muscle tone
Ooooo!!! I like neuroleptic malignant syndrome and paxil
CBC, lytes, Chem 27 profile, LFT, Bun Creat, LFT's, Tox scereen, PAN culture, blood culture, amylase, lipase, Ammonia level.
Sedate, hydrate, ventilate.Last edit by Esme12 on Jun 17, '13
Jun 17, '13Thanks for all the responses and I loved all your input. If you were in our ICU team, you would all get stars. One thing to realize in cases like this is that given the paucity of available information on the patient, one would not easily arrive at a single etiology. That’s the thrill of being in healthcare because you get to play Sherlock Homes. A systematic way of differential diagnoses is what physicians employ. In our ICU team, rounds consist of analyzing these differentials and everyone’s input is considered. Nurses MUST be present on rounds and always participate.
Everyone touched on very important considerations in a patient who presents with altered mental status. Metabolic/endocrine, medication/toxicities, infectious, trauma, CNS sources, hypoperfusion states (cardiogenic, sepsis) must be ruled out. These are very broad as many of you already realized. Great thinking on all your part for mentioning all these etiologies.
Kudos to the ones who mentioned the possibility of a seizure. Her presentation at the scene does depict a post-ictal state (frothy saliva, urinary incontinence, unresponsiveness) though she has no history of seizure disorder. The question is why she had one. Her head CT Scan was not very specific and her neurologic symptoms were difficult to pin to a clear pattern of lesion from a stroke.
She had signs of an infectious process with an elevated WBC and fever. The ED team was worried about meningitis and started meningeal doses of antibiotics despite absence of reliable signs of nuchal rigidity, Kernig’s or Budzinski’s sign. Unfortunately, the ideal situation of performing an LP first was not done. However, other cultures from her blood and urine were sent before initiation of antibiotics.
Her CXR findings weren’t quite convincing for full blown aspiration pneumonia though there isn’t a doubt that she could have aspirated and may have aspiration pneumonitis. Her antibiotic regimen would have covered this if present as she was started on a broad spectrum antibiotic combo.
You guys are very smart for invoking Serotonin Syndrome. Based on her symptom cluster and medication profile, this was one of the leading differentials entertained in her case. Paroxetine as many of you know is a Selective Serotonin Reuptake Inhibitor used in anxiety and depressive disorders. Serotonin Syndrome is a condition associated with increased serotonergic activity in the CNS. It can occur with therapeutic SSRI use, SSRI interaction if used concomitantly with many culprit medications, and intentional self-poisoning with an SSRI agent.
Physical exam findings in Serotonin Syndrome includes: hyperthermia, agitation, ocular clonus, tremor, akathisia, hyperreflexia, inducible or spontaneous clonus, muscle rigidity, Babinski’s sign, dry mucus membranes and flushed skin. Many of these were noted on this patient. Serotonin Syndrome is diagnosed based on exam findings and the Hunter Criteria has been used which can be found here. This patient had hyperthermia, hyperreflexia, and muscle rigidity. Various providers had conflicting exam findings of clonus in her case. One mentioned that this was noted in the ED but was not seen in subsequent physical exams. Serotonin Syndrome is also associated with metabolic acidosis and rhabomyolysis though this patient had other reasons to present with these lab findings.
At any rate, we wanted to rule out meningitis and other structural etiologies in her brain. An LP has to be done so that we can de-escalate her antibiotics if we rule meningitis out. Her CSF did not reveal numbers consistent with meningitis. We then performed an MRI of the brain which revealed a finding we have not thought of before. It showed symmetrical white matter edema in the previously identified basal ganglia and posterior cerebral circulation consistent with Posterior Reversible Encephalopathy Syndrome (PRES).
This diagnosis made a lot of sense – PRES is associated with a seizure of acute onset and is a type of encephalopathy that leads to altered mental status and even coma in extreme cases. This interesting condition has only been discussed in case reports in the literature since 1996. The clinical syndrome is described as an insidious onset of headache, confusion or decreased level of consciousness, visual changes, and seizures, which was associated with characteristic neuroimaging findings of posterior cerebral white matter edema. Hypertensive disorders, renal disease, and immunosuppressive therapies are risk factors for this disorder.
PRES can develop in patients with acute elevation of blood pressure. The mechanism is felt to be due to a breakdown in cerebrovascular autoregulation. Brain blood vessels contrict and dilate accordingly based on changes in blood pressure to allow a constant flow of blood. As the upper limit of cerebral autoregulation is exceeded such as what could happen in acute hypertensive states, vessels dilate causing hypoperfusion and extravasation of blood into the brain parenchyma, hence the edema.
The condition can be reversible in a period of days to weeks. The goal of treatment is to maintain normotensive state. It is not clear what level of blood pressure elevation is high enough to cause PRES. It is thought that an acute blood pressure elevation that is significantly higher than baseline could result in this condition. Anticonvulsants are indicated and continued after resolution of the findings on brain imaging. MRI findings should improve at follow-up and a resolution of the findings further confirm this diagnosis.
This patient improved on Day 3 and was awake, following commands, and tolerating a spontaneous breathing trial on the ventilator. Her neurologic symptoms improved and she was extubated. She had a repeat MRI a few days later which showed resolution of the brain edema. While it’s still not clear if she had Serotonin Syndrome as well, the facility did get in touch with the State’s Poison Control hotline who felt that the concern for Serotonin Syndrome is low and that treatment was not necessary. Patient did recall missing doses of her meds including her antihypertensives which could have pushed her into a hypertensive crisis that was not detected at the time she was found. She recovered nicely from this hospitalization and was discharged home with 24-hour care.Last edit by Joe V on Jun 20, '13
Jun 17, '13This case makes me miss ICU. I loved rounds, because it was a whole team of people thinking about what is happening with the patient. The intensavists and nurses I worked with were Brilliant!!!!!
Jun 17, '13thanks for posting the case denoument... very detailed and informative, with many elements I would not have thought of.
Jun 17, '13I agree. Please do share more of these in the future! It's a great exercise in critical thinking.
Jun 18, '13I love this kind of stuff, very interesting. I was thinking thyroid storm along with Rhab. Thanks for the presentation. It's great to see how other nurses think.